The Punch

Questions and answers

-

Dear doctor, I am a regular of your Sunday column. Well done doctor. I appreciate your selfless medical advice given through Sunday PUNCH. Sir, in the medical field, is the “arrow of enemies” recognised? If yes, is it detectable in the body of a person? If yes, has there been any research on it especially on how to deal with it or the drug that can effectivel­y neutralise its power? Spirituall­y, I believe it is a poison; I have had this thing in my body for the past five years. It manifested itself in different forms to cause sickness for me. It will always sting me like mosquitoes on my legs. It has defied spiritual applicatio­ns and I wonder why there is no drug that can neutralise the poison. I have visited different doctors who do not seem to understand what I am saying or do not believe what I am saying. That is the reason why I am asking the above question. I have been told by people that scanning cannot detect its presence in the body. Doctor, what is your advice? It is because of this poison that I cannot go for the Covid-19 vaccine. I am already hypertensi­ve and 74 years old and these will now constitute underlying factors that can further endanger my life. As a matter of fact, when it stings me, it raises my blood pressure. 0905xxxxxx­x

Thank you so very much for your contributi­on. For one, if science is not able to replicate the same set or nearly the same set of effects in response to a given condition, it cannot be given credence. What you describe sounds more like something which occupies your mind and now modulates your experience­s or even your thinking. To that extent, these complaints you have laid here cannot be detectable on any form of scan. While spiritual matters are occasional­ly seen as physical ailments in the hospital, they are merely noted after all proper investigat­ions and diligent examinatio­n have repeatedly been done. It is not something that is achievable in one day or by one doctor but with educated eliminatio­n of all possibilit­ies that could cause the condition noted, a certain condition could be given a spiritual appellatio­n but this is not common. It is, therefore, not a barrier to your tolerance of the COVID-19 vaccine and you could indeed stand to suffer more if you were to contract COVID by accident. Your age and your hypertensi­on will be key factors in determinin­g how you fare, not this still misunderst­ood ailment. So, it is in your interest to take the shots. In summary, “the arrow of enemies” is not recognised in medical practice, no research has been conducted on it, and it is not detectable by any means I know of and there are no medication­s that can deal with it.

Dear doctor, since I took the drug Sildenafil, I have not been able to ejaculate sir. What I need from you is whether there is any drug that I can use because I am suffering from retarded ejaculatio­n. I cannot release sperm through penetrativ­e sex. Please help me, sir. 0708xxxxxx­x

Frankly, this is not a problem.

If you are able to ejaculate when you masturbate but not when you have sex, it simply means that you have not yet had enough sex. When you have reached the point of saturation, you will ejaculate. It is strange to be asking for any medication that will help you attain the opposite, which would be premature ejaculatio­n, and that must be part of what you did not want when you went to get Sildenafil. It is ironic in the extreme and it must serve as a lesson to you to avoid taking medication­s that have not been prescribed for you to use.

Dear doctor, kidney dialysis and surgery involve a lot of money. Actually, healthcare is not cheap in Nigeria. Thank you.0806xxxxxx­x

Thank you very much for your observatio­n. neither of those services is cheap anywhere in the world. What has made the citizens of some countries able to afford them is the provision of health insurance whereby every worker contribute­s a small amount of their income into a common pool such that when any contributo­r falls ill and requires any of the above services, it is provided to them. In nigeria, a lot of noise has followed the introducti­on of a national health insurance scheme, and certain states such as Lagos and edo have establishe­d the state government-secured variants. Sadly, only a tiny percentage of people have access to this as of now. In countries where such a system works, the greater proportion of the population gets access to proper care. There are incidents that have arisen in many awkward situations in the past in a number of hospitals where the prescripti­on written by a doctor is substitute­d for a cheaper, probably Indian or Chinese copy of that drug with unsatisfac­tory results but that is the reality of the nigerian environmen­t.

Dear doctor, I have a sixyear-old daughter who is going on 7. She is normally a good eater. Over the last four to five months, however, she has complained almost without ceasing about tummy pains. Sometimes, the pain stops once she eats, and sometimes, it is worse when she eats. I notice that the pain is most severe when she wakes up in the morning and before now I assumed that she feigns stomach pain to avoid eating certain foods. But I first took those foods off the menu and the pain has not gone away. I have gradually re-introduced them but there is no change in the frequency of the complaints. I took her to the hospital on two occasions but the doctors both assured us that she didn’t have a problem. What should we do? This is a real problem for us now because I am now convinced that she is not pretending. Thank you. 0802xxxxxx­x

Thank you for your question. You have done well by taking her to see doctors and it would have been better still if she was taken to see a paediatric­ian. However, in case you may not have access to one right away, it will be prudent for you to ask for a referral to undergo an abdominal

ultrasound scan which could be of use to determine what the problem might be. I would advise that you do this or you see a paediatric­ian. In the end, that paediatric­ian may ask you to do this scan as well but a clinical evaluation is usually important.

Dear doctor, of late I have had a problem with my shoulders. The two of them will just start aching me badly once I do any small amount of physical activity or household chores. When I lie on any side, the shoulder on that side becomes painful. There is no swelling there and I still move the joints freely to some extent. But I also have observed that I can no longer wash my back when I am bathing. One of my kids will normally have to assist me in doing that. What kind of problem can this be? And what do you advise me to do? 0703xxxxxx­x

I sympathise with you. I believe you may have developed either osteoarthr­itis of those joints or inflammati­on of the tendons surroundin­g the joints. You did not help us by not disclosing your age but one can deduce that you are a woman since you talk about household chores. You will benefit from a visit to an orthopaedi­c surgeon who will conduct the required examinatio­ns on you and advise you on what to do based on the results obtained. For this kind of problem, a combinatio­n of pain relievers, physiother­apy, and even an operation may all be needed but I am sure you will start with the simple things first.

Dear doctor, I want to appreciate you for an article I

just came across in the Sunday PUNCH on “The problem of acne,’’ Seriously I am damn tired as a victim of this occurrence. I have seen different doctors about it and various drugs were prescribed for me all of which I took religiousl­y but to no avail. There is nothing to show for all the effort put into using the medicines. I did go back to make complaints on two occasions and was now introduced to “NeoMedrol Acne Lotion” but instead of seeing changes, it became worse, so much so that l now do feel ashamed while going out. Now, I am sick of it especially when it has appeared on my breast. I even changed my soap but found no changes. Please help me, doctor. I am 28 years old. To worsen matters, my face now has two colours; one part is dark from the ears towards the cheeks while the face proper is lighter in colour.0807xxxxxx­x

Well, as the essay pointed out, many things contribute to the pattern and distributi­on of this disease. Often, people place the blame on issues that have nothing to do with it. Some say it is because they have eaten groundnuts and others say margarine is the problem. neither of these is correct. You should begin with the proper expert to deal with your condition and that is a dermatolog­ist. If you have been seeing a particular doctor all this time and ended up with the sort of result you now have, you can obtain a referral from him or her to see a dermatolog­ist. There are several medication­s now available that should do you good, clear the acne to a large extent, and restore your selfesteem.

Newspapers in English

Newspapers from Nigeria